For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Hallucinations (Parkinson's with dementia & alzheimers) Go to previous topic Go to next topic Go to higher level

By cbrooks On 2011.07.05 09:27
My mom is experiencing hallucinations really bad. My family and I (the kids mainly) don't really know how to handle this. Actually I am not sure if this is "normal".
Please advise...

By Pearly4 On 2011.07.06 05:38
Hallucinations are never "normal" -- they can be secondary to so many things! She could have a urinary tract infection, have had a stroke, her meds could be out of whack (she's taken too many or not enough), she could have a mental illness in addition to a physical illness. The list goes on and on!

The first rule of any illness and change is to have her checked by a physician -- emergency rooms are not the first choice of any Parkinson's patient but if this is a sudden change, you might want to check there first. Otherwise you need to contact her physician - take her to the physician and go with her! If she won't let you in the exam room, you can still leave a note for the doctor to explain what you've seen. He may not be able to speak with you but he can read the note or you can leave a message by phone - same rationale. Some doctors are very adept as getting the patient to accept another person in the room once she's there.

Sometimes meds can be prescribed that will help. As far as dealing with them once medical issues are ruled out or in -- if they aren't dangerous (she isn't a threat to you or others) there isn't much you can do. There is a difference between hallucinations (seeing things) and delusions (believing things), but basically you can't argue with her. You don't have to agree with them or play along with them, but give up the idea that you can make her understand that things aren't there and what she believes isn't true. My mother saw bugs everywhere - we gave her a lint roller and small vacume to clean them up. Kept her happy and us sane. When she refused to believe my husbnd and I were married -- we showed her pictures and wedding license -- then simply shrugged it off. If she saw things that weren't there or heard things that weren't happening - we simply said "Sorry, I don't see it (or hear it)." and changed the subject.

Again -- doctor first!

By abp0822 On 2011.07.06 14:12
When my father took Mirapex, he hallucinated often. He'd see my eyeglasses as hairpins that were dangerously close to my eyes or he'd see animals in the trees outside and get the binoculars to check it out. Intellectually, he'd know these were all unlikely but his eyes kept telling him something was there that wasn't. He was never delusional. When he switched to Stalevo, the hallucinating stopped.

I agree, time to visit the neuro.

By HappyPuppy On 2011.07.13 19:20
I still have a lot to learn...but I think some of it can be 'part of it' especially when dementia is involved. My Dad was recently diagnosed with PD + lewy body (tho I cannot specify the order of the symptoms occurring). He has been seeing insects pretty frequently lately and blankets wadded on the couch look like hunched-over people.... We just started him on the Exelon patch yesterday and are hopeful that it may help. Dad seems not to be responding to Sinemet, so we are cutting back some on that.

By meg massey On 2011.07.13 22:32
As the others mentioned, hallucinations can both be part of PD symptoms and a side-effect of dopamine-enhancing medications like sinemet.

My mom has gotten them really badly when she had UTI's also, as was mentioned in one of the replies.

Currently she's hospitalized for both hallucinations and delusions that started right after she switched to Sinemet CR after always being on the regular release pill.

It's awful to see her suffering and thinking that she and I are both in danger. She tries to get me to summon the police every time I visit and is frantic to escape.

As you can tell from this description, her delusions are much worse than her hallucinations right now.

Wish I had a simpler answer for you, but it sucks and this stuff gets really complicated when someone has PD because you can't just ditch the meds.

Take care,
Meg


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you